Dr. Roach: Hearing music that’s only playing for you
Dear Dr. Roach: I hear music playing in my head at all times. I can’t stop it, even if I’m reading, having a conversation or being active. It’s there when I wake up in the night or in the morning. Even if I consciously stop it and try to hear only the ambient sounds around me, the music always comes back.
Is this indicative of any major problems? I am a very healthy 64-year-old male, and this is annoying. It has been going on for most of my life. I wonder if a psychiatrist could help. The only prescription I take is zolpidem for sleep, but I would consider any meds that would help stop this.
Dear S.H.: There are several medical reasons to have music in your head. One is called “musical ear syndrome,” which is a type of hallucination most commonly associated with hearing loss. Another is associated with psychiatric disease, especially obsessive-compulsive disorder, but also with schizophrenia or mood disorders.
However, my experience is that there are many, many normal people with no psychiatric illness who have music playing in their head almost all the time or all the time. Many people have had a song stuck in their head (often called an “earworm”), but a few people have this continuously. I had one patient in whom this was a major source of distress, and in that case, it appeared to be related to the use of an antidepressant.
Solving anagrams and reading are supposed to help, but in your case I am almost sure that would be temporary. Sometimes playing the music that is in your head can stop it. There are a few case reports of treatment with medication (such as carbamazepine) being effective, but sometimes reassurance that this is almost normal makes it easier to deal with.
Dear Dr. Roach: Last year, I started getting Raynaud’s. I can remember from my youth that my father had it, so it didn’t seem too terrible. It’s not just the fingertips that turn white, but also some of my toes are affected.
I asked people who know of it or have it how one gets this. What is the cause? No one knows. So I asked my doctor. Even he said he did not know.
How do I get these episodes, and what can I do to prevent them?
Dear R.S.: Raynaud phenomenon is an exaggerated response to cold or stress, causing color changes in the skin of the fingers and toes. There is a long list of causes of Raynaud phenomenon. Often, no cause is ever found (in which case it is called primary Raynaud, which just means we don’t know what’s causing it). The most common known causes are the autoimmune rheumatic diseases, especially scleroderma, lupus and Sjogren’s syndrome. Hypothyroidism is an unusual cause, and some drugs can cause it, as well.
The current thinking is that primary RP is caused by abnormalities in the alpha receptors in blood vessels (alpha receptors respond to adrenaline and similar molecules).
Keeping the whole body — and especially the hands — warm is the first step. Sudden temperature changes can trigger the effect. Warming the hands in warm water at the onset of an attack can stop it. Anxiety makes it worse, so a positive attitude can really affect this condition. Medications, such as amlodipine, may be necessary for prevention in more severe cases.
Email questions to ToYourGoodHealth@med.cornell.edu.